Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 213, NWS Wichita, KS

August 10, 2017Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2017, 4:28 PM CDT for Barton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 4:28 PM CDT (21:28 UTC)
Expired
Aug 10, 2017, 5:07 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Barton County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

343 
WUUS53 KICT 102128
SVRICT
KSC009-102230-
/O.NEW.KICT.SV.W.0213.170810T2128Z-170810T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
428 PM CDT THU AUG 10 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Barton County in central Kansas...

* Until 530 PM CDT

* At 428 PM CDT, a severe thunderstorm was located over Shaffer,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Great Bend, Ellinwood, Pawnee Rock, Albert, Olmitz, Great Bend
  Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3853 9903 3844 9848 3826 9848 3826 9903
TIME...MOT...LOC 2128Z 314DEG 31KT 3844 9909 

HAIL...1.25IN
WIND...60MPH
 
$$

LAWSON
3 follow-up statements
525 
WWUS53 KICT 102143
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
443 PM CDT THU AUG 10 2017

KSC009-102230-
/O.CON.KICT.SV.W.0213.000000T0000Z-170810T2230Z/
Barton KS-
443 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN BARTON COUNTY...

At 442 PM CDT, a severe thunderstorm was located near Pawnee Rock, or
8 miles west of Great Bend, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Great Bend, Ellinwood, Pawnee Rock, Albert, Olmitz, Great Bend
Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3853 9903 3844 9848 3826 9848 3826 9903
TIME...MOT...LOC 2142Z 314DEG 31KT 3835 9897 

HAIL...1.25IN
WIND...60MPH
 
$$

LAWSON
068 
WWUS53 KICT 102152
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
452 PM CDT THU AUG 10 2017

KSC009-102230-
/O.CON.KICT.SV.W.0213.000000T0000Z-170810T2230Z/
Barton KS-
452 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN BARTON COUNTY...

At 452 PM CDT, a severe thunderstorm was located over Pawnee Rock, or
6 miles north of Radium, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Great Bend, Ellinwood, Pawnee Rock, Albert, Olmitz, Great Bend
Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3853 9903 3844 9848 3826 9848 3826 9903
TIME...MOT...LOC 2152Z 323DEG 31KT 3826 9894 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

LAWSON
827 
WWUS53 KICT 102207
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
507 PM CDT THU AUG 10 2017

KSC009-102217-
/O.CAN.KICT.SV.W.0213.000000T0000Z-170810T2230Z/
Barton KS-
507 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3853 9903 3844 9848 3826 9848 3826 9903
TIME...MOT...LOC 2206Z 314DEG 31KT 3817 9882 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:56 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 10, 1:56 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
156 PM CDT Thu Aug 10 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 156 PM CDT Thu Aug 10 2017

Water vapor imagery shows potent shortwave impulse tracking across
northern WI and approaching the western Great Lakes. At the
surface, cold front extends from northern MO and across far
northern KS.

Storms have developed along the cold front over nw KS, likely
aided by upslope processes. Current thinking is that storms will
continue along the front as it pushes south this evening. Should
also see convection expand in coverage as 850-700mb moisture
transport ramps up toward sunset in addition to much of the area
moving into the right entrance region of an unseasonably strong
upper jet. While storms will be possible just about anywhere
across forecast area this evening, feel the more robust activity
should be generally along and west of I-135 where better
instability will be situated. Should once again be plenty of shear
for large hail with downburst winds also a threat. Will also run
with a flood watch for areas that have received the most rainfall
over the past several days which will generally be the southwest
corner of our forecast area. Thing should be fairly progressive
with the bulk of the activity south of the forecast area by 2 am.

By sunrise Fri, the majority of the showers and storms should be
down in OK with a cool airmass left over KS. Expecting an increase
in convection Fri night over western KS as some of the deeper
moisture starts to work back around the western fringe of the
surface high. This will also be aided by sw KS remaining in the
right entrance region of the upper jet. There is good model
agreement in shortwave energy diving southeast out of the
central/northern Rockies Sat night that should ramp up shower and
storm chances. Some of this may linger into Sun as the atmosphere
remains very moist in the low levels.

Confidence remains high that below normal afternoon highs will
maintain through the weekend but will still feel muggy as we keep
some low level moisture around.

.LONG TERM...(Monday through Thursday)
Issued at 156 PM CDT Thu Aug 10 2017

Pattern looks to remain unsettled through much of this period.
Unseasonably strong westerlies will remain in place as the
surface high shifts east. This will keep low level moisture in
place as a number of perturbations slide through the flow. At
this time the better rain chances look to be Tue into Tue night as
a wave slides across northern KS and Nebraska. May actually see a
warming trend toward the end of the work week which may get
afternoon highs back closer to seasonal normals.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 704 AM CDT Thu Aug 10 2017

Once again a difficult aviation forecast. Tons of low level
moisture and lifting mechanisms in place to produce air mass
showers and thunderstorms this afternoon at all locations. Better
instability exists along the KSRL/KGBD/KHUT corridor this
afternoon and with the wave of storms moving east out of western
KS, a good chance for severe will will prevail SW of a KRSL TO
KCFV line. Also with the rain and low level moisture in place,
vsbys could easily go into mvfr if not ifr towards morning at
KRSL, KSAL, KGBD, and KHUT. However, with current forecast of
cloud cover in place, that would hinder a major drop off of the
vsbys. If it clears out any, they would likely drop into ifr
category. This is something to watch closely. Afternoon cumulus
field will likely fluctuate between vfr and mvfr at all sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    87  68  82  67 /  50  70  20  20
Hutchinson      86  65  83  65 /  50  70  10  20
Newton          85  66  83  64 /  50  60  20  20
ElDorado        85  67  82  64 /  50  60  20  20
Winfield-KWLD   87  68  83  67 /  60  70  40  20
Russell         85  62  82  64 /  50  60  10  30
Great Bend      85  63  83  65 /  50  60  10  30
Salina          86  64  84  65 /  50  60  10  20
McPherson       86  64  83  64 /  50  60  10  20
Coffeyville     85  68  84  66 /  50  60  50  20
Chanute         84  66  83  65 /  40  60  30  10
Iola            84  67  83  64 /  40  60  30  10
Parsons-KPPF    84  68  83  66 /  50  60  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Friday
morning for KSZ082-083-091>093.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...PJH
Hazardous weather outlook, Aug 10, 3:00 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
300 PM CDT Thu Aug 10 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111545-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
300 PM CDT Thu Aug 10 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late this afternoon and Tonight

Storms are expected across most of the area tonight. Locations along
and northwest of the Kansas Turnpike will have a chance to see
severe storms with half dollar size hail, 60 mph winds and heavy
rain and flooding possible with the stronger storms. Late this
afternoon and evening there will be a brief window across Barton and
Reno counties for hail up to 2 inches in diameter and winds to 70
mph.

See latest flood watch along with severe thunderstorm watches for
additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm chances are expected to return late Friday night into
Saturday. While severe storms are not expected, some small hail, 50
mph winds and brief heavy rain will be possible with the stronger
storms.

Saturday night through Wednesday the area will remain in an
unsettled weather pattern. While organized severe storms are not
anticipated, a few strong storms producing small hail, gusty winds
and brief heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:12 PM CDTSevere Thunderstorm WarningICTHarper48 min
Aug 9, 7:26 PM CDTSpecial Weather StatementICTKingman34 min
Aug 9, 7:45 PM CDTSpecial Weather StatementICTKingman30 min
Aug 9, 11:21 PM CDTAreal Flood WarningICTCowley4 hr
Aug 10, 1:09 AM CDTDense Fog AdvisoryICTBarton, Ellsworth, Lincoln, Russell, Saline9 hr
Aug 10, 3:15 AM CDTAreal Flood WarningICTCowley7 hr
Aug 10, 2:04 PM CDTFlash Flood WatchICTBarton, Cowley, Harper, Kingman, Reno, Rice and 2 more15 hr
Aug 10, 5:29 PM CDTSpecial Weather StatementICTElk31 min
Aug 10, 6:01 PM CDTSpecial Weather StatementICTGreenwood29 min
Aug 10, 6:17 PM CDTSevere Thunderstorm WarningICTGreenwood43 min
Aug 10, 6:23 PM CDTSpecial Weather StatementICTKingman37 min
Aug 10, 6:46 PM CDTSpecial Weather StatementICTSumner29 min
Aug 10, 6:52 PM CDTSpecial Weather StatementICTChautauqua38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.